Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Testosterone deficiency
Dec 24, 2004

I got my first lab work results back (after initial diagnosis of being HIV positive) and my doc showed me I had a 5.8 level of testosterone. She said the normal levels start at 6.5 (I think that's correct). Should I get on some therapy for this right away as I start my first regiment of Reyataz/Ritonvir/Truvada?

Response from Dr. Frascino

Hello,

Between 25 and 45 percent of all male HIVers suffer from low testosterone. It can lead to loss of energy, appetite, weight, muscle and bone mass, sex drive and even your rosy outlook on life! Low testosterone is the most common hormonal energy-zapper in HIVers. And it can affect both men and women (sorry ladies!). The normal range for testosterone varies somewhat form lab to lab, depending on the testing technique and how the results are reported out. A normal total testosterone for guys is usually between 300 to 1,100 nanograms per deciliter. For gals, it's 50 to 100 nanograms. Measuring the "free testosterone," the amount not inactive due to being bound to proteins, is the best way to determine if you need replacement testosterone therapy. If replacement therapy is warranted, I recommend the daily topical gel (AndroGel) over the every-week-or-two injections. The shots tend to be less than pleasant and can cause wide fluctuations in testosterone levels compared to daily topical applications.

So should you start testosterone replacement therapy right away? Possibly. Talk to your HIV specialist. It might be just the thing you need to keep both you and your Mr. Happy happy and energized. (That's assuming you are a guy. If not, change that last sentence to "Ms. Happy.")

Good luck with your first regimen.

Happy Holidays.

Dr. Bob


Previous
tired and hurting
Next
Muscle aches - HIV induced???

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement